Deadly Diet Drugs: Fen-Phen Makes a Comeback as Qsymia
Fen-Phen was a widely-used drug that promoted weight loss in the 1990s, until sales collapsed amid thousands of product liability lawsuits on behalf of patients who were permanently injured or killed by the drug.
Fen-Phen, a combination of two drugs, Fenfleuramine and Phentermine, was used by some six million patients in the United States. Regulators pulled the drug off the market in 1997 after it was connected to serious heart problems and deaths.
As many as 30 percent of patients who had taken Fen-Phen showed signs of permanent damage, which in many cases were first seen years after they had stopped taking the drug. In August 2014, a federal judge finally approved a class action settlement of approximately 9,000 lawsuits involving Fen-Phen for an estimated $3.5 billion.
New drug, same concerns
But the Fen-Phen story is not over. Regulators have decided that the problem lay with only one of the drugs, the “fen” in the Fen-Phen combination. In 2010 Vivus Inc. asked the U.S. Food and Drug Administration (FDA) to approve a pill that combines Phentermine (the “phen” part) plus Topiramate to improve weight loss among obese patients.
Phentermine is often used as an appetite suppressant, but Topiramate is most commonly used to prevent seizures and migraines. Doctors do not really know how the combination works. It could decrease appetite, increase the rate at which your body burns calories, or it could even work by influencing the action in other parts of the brain. But studies have shown that people who took the new drug combo -- along with a healthy diet and exercise – were more likely to lose a significant amount of weight than those who took a placebo (sugar pill).
The FDA initially denied the drug combination because of concerns about side effects. But in 2012, the FDA changed its mind and approved the new drug, called Qsymia (pronounced kyoo-sim-EE-uh). The FDA did not have any new information about side effects, but it decided that obesity was a bigger health concern than the possible side effects of a diet drug.
Heart attack, birth defects and suicide
The side effects of Qsymia are significant:
- Elevated heart rate. The drug’s effect on patients at high risk for heart attack or stroke is not known.
- Birth defects, including cleft lip or cleft palate is so serious that women of reproductive age must take a pregnancy test before starting the drug, and every month thereafter.
- Suicidal thoughts or actions, including anxiety, depression, panic attacks, irritability, restlessness and aggression.
- Blurred vision or other vision problems, with or without eye pain and redness, or a diagnosis of glaucoma.
- Problems concentrating and reacting to stimuli, which can make driving and other activities hazardous until you know how the drug affects you.
- Seizures, especially if the drug is stopped suddenly. If you are already taking Qsymia, do not change your dosage until you speak to your doctor to learn how to cut your dosage safely over time.
Many obese people are desperate to lose weight, because obesity is a risk factor for heart disease, diabetes and other serious conditions. Every person who is fighting obesity needs to decide in consultation with their doctor whether using Qsymia makes sense.
Many new drugs are released for public consumption before the risks are fully understood. For patients who have been adversely affected by taking risky medications, a dangerous drug attorney may be able to help you bring a lawsuit against negligent or careless pharmaceutical companies.
Proving that a manufacturer of a drug supplement is responsible for a defective product can be complicated. If you have been diagnosed with a new condition or have seen a preexisting condition get worse since you started taking a new medication like Qsymia, then you should consult with an experienced attorney who has experts with specialized knowledge about the design and manufacture of defective drugs.
As the case of Fen-Phen has shown, an FDA approval and a doctor’s prescription are no guarantee of safety, and new medications intended to help can instead cause harm.